Anxiety / Stress and Dose Adjustment

11 posts, 10 contributors

Search the DAFNE Online Forums

 
Deadly DAFNE Graduate
King's College Hospital, Camberwell
8 posts

Hi All, my job changed just a couple of weeks ago so that I regularly find myself in positions where I am suffering from anxiety, and I notice that at the times of high anxiety my BG rises. What is the best way to deal with this? Does adrenaline cause your BG to fall sharply a bit later as much as it causes it to rise? Should I increase my quick acting insulin to cover it or my background nasal?

If you have nay ideas please let me know.

Thanks, David

Alan Constable DAFNE Graduate
Maidstone General Hospital
284 posts

From my limited knowledge I have heard tha when adrenaline is released, your system assumes that additional energy is about to be needed and triggers the release of glucagon from the liver - so your BG rises.

wigworld DAFNE Graduate
Hull and East Riding Diabetes Network
19 posts

Stress can cause BG to rise - I experience this myself. However I personally find it requires less insulin to get BG down again than if the rise was caused by carbs. e.g. to get down from 12 to 5-6mmol/l, I would need just 1 or 2 extra units of QA.

JayBee DAFNE Graduate
James Paget University Hospitals NHS Foundation Trust
766 posts

Stuff like this is why we're protected by the disability act. You are well within your rights to ask for reasonable adjustments so you no longer suffer high sugar levels related to stressful situations at work. Prevention of the stress in the first place is better than high sugar level chasing in the long term. Best wishes.

Felix Glenn 26 posts

Deadly said:
Hi All, my job changed just a couple of weeks ago so that I regularly find myself in positions where I am suffering from anxiety, and I notice that at the times of high anxiety my BG rises. What is the best way to deal with this? Does adrenaline cause your BG to fall sharply a bit later as much as it causes it to rise? Should I increase my quick acting insulin to cover it or my background nasal?

If you have nay ideas please let me know.

Thanks, David



Hi Deadly,
I hope your work situation has improved somewhat.
Stress and anxiety played havoc with my control when my wife left me earlier this year.
I agree with JayBee. Diabetes is a disability and your work might be encouraged to engage in discussing ways to reduce the stress on you.
Good luck, mate.
I'd be interested in your thoughts.
Felix

Warwick DAFNE Graduate
Diabetes Australia-Vic, Melbourne, Victoria
506 posts

Hello David,

Stress hormones such as adrenaline and cortisol blunt the action of insulin which is why more insulin is required to lower BGLs.

How you control that will depend on your body's response and you will only be able to tell that by trial and error. If the stress remains in the background even after work, then you probably won't experience a sudden drop in BGLs after taking correctional insulin, but if once you leave work, you immediately lose the stress and feel calm, then your BGLs possibly would drop quickly in the absence of the stress hormones.

As others have said, if you can find a way of making the work situation less stressful, then that of course will be the best way to handle this. That could be through breathing exercises, talking with a professional counsellor, going for a walk when things get stressful etc.

If you are able to monitor your BGLs using a device such as the Freestyle Libre, then that is likely to also be helpful in identifying how your body is responding to stress and also the extra insulin that you are injecting.

Hope it all sorts itself out soon.

nonochocolate 2 posts

Deadly said:
Hi All, my job changed just a couple of weeks ago so that I regularly find myself in positions where I am suffering from anxiety, and I notice that at the times of high anxiety my BG rises. What is the best way to deal with this? Does adrenaline cause your BG to fall sharply a bit later as much as it causes it to rise? Should I increase my quick acting insulin to cover it or my background nasal?

If you have any ideas please let me know.

Thanks, David



Hey, I moved earlier this year to a horrifically stressful high pressured job that I do not stop worrying about and it has definitely had a detrimental effect on my BG.

Nothing from the GP has really helped as the anxiety gets worse and worse. I've read a few articles about CBD and diabetes and decided to self-medicate.

I don't think CBD did much to help my BG BUT what it did have a side effect of reducing my anxiety which was a welcome surprise which in turn helps my diabetes... do kinda sorta lol

carver88 1 post

Echoing others, and from personal experience I really would advise tackling the source of stress which is appreciate is far easier said than done.

Even if you can not avoid the stressful triggers (work) taking some time out

Stress management is a life skill and is especially important those of us trying to navigate life life with diabetes. A skill I have not quite mastered yet but I do find the 10 / 10/ 10 rule really helps.

When I'm triggered I ask my self :

Will it matter in 10 hours, 10 days , 10 weeks.

If the answer is 'no' and I have no control over it, I write down things that either do matter or do make me happy. This may sound off kilter but it works for me.

Catskinbuddy... DAFNE Graduate
Oxford - OCDEM
1 post

I’m currently in hospital with sepsis after having a burst appendix my question is can morphine or pain killers affect blood glucose
Many thanks catherine

torana DAFNE Graduate
Royal North Shore Hospital, St Leonards, NSW
37 posts

Hi Catskinbuddy, sorry to heat you haven’t been well. Hospital stays can be very problematic for diabetics and it is firstly important to tell the supervising medicals that you have concerns regarding blood glucose levels and need assistance to get them to a satisfactory level. I have been in the situation many times where medicos simply state “you know what you’re doing”. This is really not good enough and there may be an endocrinologist they can contact to give post operative advice.
Secondly, morphine can make you unaware of lows so it is important that if drowsy the nurse come into your room on a regular basis to check your blood sugars. INSIST! There are many variables that can trigger high BG’s in hospital. Just lying in a bed, stress, change of routines, crappy food etc....
Post operative effects on blood sugars need to be addressed by the medical team in the hospital and at home. Your body needs insulin especially when you are ill. Your liver will most likely release sugar to help you fight infection, this will raise your Blood Sugar even if you don't eat. When your Blood Sugar exceeds certain levels you are likely to produce Ketones that if they are not treated can make you very ill. Again, you may need to increase you insulin levels to counter this rise in blood sugars however beforehand discuss this with your medical team at hospital or even get them to ring up your DAFNE endocrinologist for advice.